Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 159, NWS North Platte, NE

June 23, 2009Brown County, Holt County, Rock County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 23, 2009, 6:27 AM CDT for Brown County, Holt County, Rock County, Nebraska. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2009, 6:27 AM CDT (11:27 UTC)
Expired
Jun 23, 2009, 7:30 AM CDT
In force
63 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

Counties Brown County, NE, Holt County, NE, Rock County, NE

The radar

The North Platte radar (KLNX), 122 km from the middle of the area, began a volume at 11:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 1:38 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 11.5 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2009-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2009-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1181 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1997 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 231127
SVRLBF
NEC017-089-149-231230-
/O.NEW.KLBF.SV.W.0159.090623T1127Z-090623T1230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
627 AM CDT TUE JUN 23 2009

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL BROWN COUNTY IN NORTH CENTRAL NEBRASKA...
  WESTERN HOLT COUNTY IN NORTH CENTRAL NEBRASKA...
  ROCK COUNTY IN NORTH CENTRAL NEBRASKA...
  THIS INCLUDES THE CITY OF BASSETT...

* UNTIL 730 AM CDT

* AT 627 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM KELLER PARK STATE RECREATION
  AREA TO 9 MILES NORTHWEST OF PONY LAKE TO ROSE...OR ALONG A LINE
  EXTENDING FROM 9 MILES WEST OF BASSETT TO 9 MILES SOUTH OF BASSETT
  TO 24 MILES SOUTH OF BASSETT...AND MOVING EAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  BASSETT BY 635 AM CDT...
  PONY LAKE BY 640 AM CDT...
  BROWN LAKE AND NEWPORT BY 650 AM CDT...
  SWAN LAKE AND STUART BY 700 AM CDT...
  AMELIA BY 705 AM CDT...
  ATKINSON BY 710 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM CDT
TUESDAY MORNING FOR NORTH CENTRAL NEBRASKA.

&&

LAT...LON 4287 9896 4210 9886 4218 9971 4267 9990
      4272 9959 4271 9954 4274 9947
TIME...MOT...LOC 1127Z 269DEG 39KT 4263 9970 4245 9950
          4224 9955

$$

KAR
3 follow-up statements
000 
WWUS53 KLBF 231149
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
649 AM CDT TUE JUN 23 2009

NEC017-231158-
/O.CAN.KLBF.SV.W.0159.000000T0000Z-090623T1230Z/
BROWN NE-
649 AM CDT TUE JUN 23 2009

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BROWN COUNTY IS
CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM CDT
TUESDAY MORNING FOR NORTH CENTRAL NEBRASKA.

LAT...LON 4287 9896 4210 9886 4219 9964 4270 9966
      4272 9959 4271 9954 4274 9947
TIME...MOT...LOC 1148Z 239DEG 31KT 4265 9945

$$

NEC089-149-231230-
/O.CON.KLBF.SV.W.0159.000000T0000Z-090623T1230Z/
ROCK NE-HOLT NE-
649 AM CDT TUE JUN 23 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 AM CDT
FOR WESTERN HOLT AND ROCK COUNTIES...

AT 644 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR BASSETT...MOVING NORTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES NORTHWEST OF NEWPORT BY 655 AM CDT...
  HIGHWAY 137 MILE MARKER 10 BY 700 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM CDT
TUESDAY MORNING FOR NORTH CENTRAL NEBRASKA.

&&

LAT...LON 4287 9896 4210 9886 4219 9964 4270 9966
      4272 9959 4271 9954 4274 9947
TIME...MOT...LOC 1148Z 239DEG 31KT 4265 9945

$$

KAR
000 
WWUS53 KLBF 231213
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
713 AM CDT TUE JUN 23 2009

NEC089-149-231230-
/O.CON.KLBF.SV.W.0159.000000T0000Z-090623T1230Z/
ROCK NE-HOLT NE-
713 AM CDT TUE JUN 23 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 AM CDT
FOR WESTERN HOLT AND EASTERN ROCK COUNTIES...

AT 710 AM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
MPH.  THIS STORM WAS LOCATED 8 MILES NORTHEAST OF PONY LAKE...OR 19
MILES SOUTHEAST OF BASSETT...MOVING EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HIGHWAY 11 MILE MARKER 140 AND ATKINSON BY 730 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM CDT
TUESDAY MORNING FOR NORTH CENTRAL NEBRASKA.

&&

LAT...LON 4287 9896 4210 9886 4217 9942 4271 9954
TIME...MOT...LOC 1213Z 267DEG 27KT 4245 9918

$$

KAR
000 
WWUS53 KLBF 231231
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
731 AM CDT TUE JUN 23 2009

NEC089-149-231238-
/O.EXP.KLBF.SV.W.0159.000000T0000Z-090623T1230Z/
ROCK NE-HOLT NE-
731 AM CDT TUE JUN 23 2009

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN HOLT AND EASTERN ROCK
COUNTIES WILL EXPIRE AT 730 AM CDT...

THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW 
SEVERE LIMITS...THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. 
BRIEF HEAVY RAIN...PENNY SIZE HAIL..AND WIND GUSTS TO 50 MPH ARE 
STILL LIKELY AS THE STORMS MOVE ACROSS WESTERN HOLT COUNTY AT 40 
MPH. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM CDT
TUESDAY MORNING FOR NORTH CENTRAL NEBRASKA.

LAT...LON 4287 9896 4210 9886 4217 9942 4271 9954
TIME...MOT...LOC 1228Z 267DEG 27KT 4245 9903

$$

KAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:55 AM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Jun 23, 3:55 AM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
355 AM CDT TUE JUN 23 2009

.DISCUSSION...
SEVERE WINDS REPORTED WITH CONVECTION MOVING ACROSS NEBRASKA FOR
THE SECOND NIGHT IN ARROW. MAKES FOR A BUSY NIGHT AND COMPLEX
FORECAST.

SOUTHERN PLAINS RIDGE CONTINUES TO STRENGTHEN...HOWEVER AFTER FULL
SUN AND TEMPS ONLY AROUND 90 YESTERDAY...5 TO 9 DEGREES BELOW
GUIDANCE...HAVE MY DOUBTS ABOUT USING GUIDANCE TODAY. ALSO WITH
THUNDERSTORM ACTIVITY MOVING ACROSS THE CWA THIS MORNING...THIS
ADDS TO MAKE LOW CONFIDENCE FORECAST. MCS WILL MOVE ACROSS THE CWA
THIS MORNING WITH SOME CLEARING IN ITS WAKE INSTORE FOR TODAY.
BOUNDARY SETS UP ACROSS THE CWA TODAY...WITH SLIGHTLY COOLER TEMPS
TO THE NORTH. EXPECTED LOCATION TO BE ON THE SOUTHERN EDGE OF THE
MCS. TO THE SOUTH GUIDANCE IN THE MID TO UPPER 90S...HOWEVER HAVE
CUT GUIDANCE BY SEVERAL DEGREES.

INSTABILITY WILL INCREASE IN THE VICINITY OF THE BOUNDARY WITH
MODELS INCREASING CAPE TO GREATER THAN 4+K J/KG AND LI/S NEAR
-10. THINK THIS IS OVERDONE...SINCE EXPECT SURFACE TEMPS TOO WARM
IN THE MODELS...HOWEVER SURFACE DEW PTS HAVE BEEN UNDERCUT /BASED
ON SEVERAL DAYS OBSERVATIONS/. SO ENDING NUMBER MAY NOT BE MUCH
LOWER. UPPER LEVEL MOISTURE FEED FROM THE PACIFIC IS GREAT...SEEN
ON WATER VAPOR LOOPS. QUESTION IS WHETHER CAP WILL HOLD. IT
MANAGED LAST NIGHT TO HOLD UNTIL SHORT WAVE IMPULSE GAVE THE
NEEDED BOOST. MAY BE THE CASE AGAIN...HOWEVER MODELS BRING THE
NEXT ONE JUST AFTER 00Z. THUS AGREE WITH SLIGHT RISK IN DAY1 SVR
OUTLOOK. IF TEMPS DO WARM INTO THE MID UPPER 90S...CONVECTIVE TEMP
WILL BE REACHED AND STORMS TO FIRE MUCH EARLIER.

RIDGE NOT GOING ANYWHERE THIS WEEK...WITH CWA ON THE NORTHERN
FRINGE OF THE RIDGE...AND ALMOST SEEING A RING OF FIRE SET UP. AS
BEEN THE CASE THIS MONTH...EACH WAVE LIKELY TO SPAWN SHOWERS AND
MAYBE SEVERE STORMS. TRIED TO TIME WAVES WITH
THUNDERSTORMS.

&&

.AVIATION...
THUNDERSTORMS LIKELY TO REACH KVTN LATER THIS MORNING. SWITCH TO
SW WINDS AND POSSIBLE VERY GUSTY ALONG WITH BRIEF HEAVY RAIN
REDUCING VSBY TO MVFR OR IFR AS LINE PASSES. A RETURN TO VFR IS
EXPECTED THROUGH MUCH OF THE DAY. ANOTHER ROUND IS EXPECTED LATE
IN THE DAY...HOWEVER IT MAY HOLD OFF UNTIL AFTER 06Z. FURTHER
SOUTH FOR KLBF...EXPECT GENERALLY VFR CONDITIONS...HOWEVER MAY
BRIEFLY SEE SOME FOG DEVELOP TO BRING VSBY TO MVFR CONDITIONS
THIS MORNING. OTHERWISE NOT EXPECTING ANYTHING ELSE TO IMPACT
KLBF UNTIL TONIGHT. AND THAT MAY REMAIN JUST TO THE NORTH OF THE
TERMINAL.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH
UNTIL 8 AM CDT /7 AM MDT/ THIS MORNING FOR
NEZ004>006-008-022>026-035>037-056-094.

&&

SHORT TERM/EXTENDED...MASEK
AVIATION...MASEK
Hazardous weather outlook, Jun 23, 5:29 AM CDT, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
529 AM CDT TUE JUN 23 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-241030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
529 AM CDT TUE JUN 23 2009 /429 AM MDT TUE JUN 23 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

THIS MORNING THUNDERSTORMS WILL MOVE ACROSS WESTERN AND NORTH
CENTRAL NEBRASKA...WITH LIGHTNING THE MAIN THREAT...HOWEVER AN
ISOLATED STORM MAY PRODUCE SOME SMALL HAIL OR GUSTY WINDS. BY
AFTERNOON FOCUS WILL SHIFT IN THE VICINITY OF A STALLING COOL
FRONT EXPECTED TO BE ALIGNED FROM NEAR OGALLALA TO ONEILL.
OVERNIGHT ADDITIONAL SUPPORT...IN THE FORM OF AN UPPER LEVEL
DISTURBANCE...WILL BRING A CHANCE FOR THUNDERSTORMS TO ALL OF
WESTERN AND NORTH CENTRAL NEBRASKA. THE MAIN TREAT THIS AFTERNOON
AND OVERNIGHT WILL BE LARGE HAIL AND DAMAGING WINDS. NEAR THE
FRONT AN ISOLATED TORNADO CAN NOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

AN UPPER LEVEL HIGH PRESSURE RIDGE WILL REMAIN ANCHORED ACROSS
THE SOUTHERN PLAINS THROUGH THE WEEKEND...WITH MULTIPLE SHORT
WAVES TO CROSS THE STATE FROM WEST TO EAST. ALSO THE STALLED
BOUNDARY IS EXPECTED TO MEANDER ACROSS THE REGION WEDNESDAY AND
THURSDAY...WITH A REINFORCING COLD FRONT TO STALL ACROSS THE
CENTRAL PLAINS FOR THE WEEKEND. THIS WILL KEEP WESTERN AND NORTH
CENTRAL NEBRASKA IN AN ACTIVE THUNDERSTORM PATTERN. WHILE
AFTERNOON TEMPERATURES WILL STRETCH AT TIMES TO AROUND
90...PRODUCING A CAP IN THE AFTERNOON...THUNDERSTORMS ARE EXPECTED
TO DEVELOP WITH EACH PASSING WAVE...AND OCCASIONALLY DURING THE
AFTERNOON DUE TO MAX HEATING. SEVERE THUNDERSTORMS WILL BE
POSSIBLE WITH ANY THUNDERSTORMS THAT DEVELOP...ESPECIALLY DURING
THE AFTERNOON AND EVENING HOURS. THE MAIN THREAT WILL BE LARGE
HAIL AND DAMAGING WINDS...HOWEVER ALONG ANY BOUNDARY ISOLATED
TORNADOES WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT ACROSS
WESTERN AND NORTH CENTRAL NEBRASKA.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

MASEK

In the hours before

Local storm report, Jun 23, 3:29 AM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
329 AM CDT TUE JUN 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 AM     TSTM WND GST     1 SSE ELLSWORTH         42.05N 102.28W
06/23/2009  M73 MPH          SHERIDAN           NE   DEPT OF HIGHWAYS

            NEDOR SITE NE024

&&

MASEK
Local storm report, Jun 23, 3:32 AM CDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
332 AM CDT TUE JUN 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 AM     TSTM WND GST     CRESCENT LAKE NWR       41.74N 102.41W
06/23/2009  M58 MPH          GARDEN             NE   PARK/FOREST SRVC

            TIME IS APPROXIMATE.

&&

MASEK

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 2:09 AM CDTSevere Thunderstorm WarningLBFDeuel, Garden, Sheridan51 min
Jun 23, 2:49 AM CDTSevere Thunderstorm WarningLBFArthur, Cherry, Deuel, Garden, Grant, Keith and 1 more71 min
Jun 23, 3:00 AM CDTSevere Thunderstorm WarningLBFCherry, Sheridan60 min
Jun 23, 3:30 AM CDTSevere Thunderstorm WarningLBFArthur, Cherry, Grant, Hooker, McPherson30 min
Jun 23, 6:17 PM CDTSevere Thunderstorm WarningLBFLogan, McPherson43 min
Jun 23, 6:25 PM CDTTornado WarningLBFMcPherson35 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.